My Cart

0 Item(s): $0.00

You have no items in your shopping cart.

Mefenamic acid

Mefenamic acid

Uses

Mefenamic acid is used for the short-term treatment of mild to moderate pain from various conditions. It is also used to decrease pain and blood loss from menstrual periods.

Mefenamic acid is known as a nonsteroidal anti-inflammatory drug (NSAID).

Why it’s used

Mefenamic acid is used to treat mild to moderate pain and dysmenorrhea (menstrual cramps).

It’s approved to treat pain in people who are least 14 years old for no longer than 7 days. It’s approved to treat menstrual cramps for no longer than two to three days.

How it works

Mefenamic acid belongs to a class of drugs called nonsteroidal anti-inflammatory drugs (NSAIDs). NSAIDs help reduce pain, inflammation, and fever.

It isn’t known how this medication works to decrease pain. It may help reduce swelling by lowering levels of prostaglandin, a hormone-like substance that usually causes inflammation.

How should this medicine be used?

Mefenamic acid comes as a capsule to take by mouth. It is usually taken with food every 6 hours as needed for up to 1 week. Follow the directions on your prescription label carefully, and ask your doctor or pharmacist to explain any part you do not understand. Take mefenamic acid exactly as directed. Do not take more or less of it or take it more often than prescribed by your doctor.

How to use Mefenamic Acid

Read the Medication Guide provided by your pharmacist before you start using mefenamic acid and each time you get a refill. If you have any questions, consult your doctor or pharmacist.

Take this medication by mouth, usually 4 times a day with a full glass of water (8 ounces or 240 milliliters) or as directed by your doctor. Do not lie down for at least 10 minutes after taking this drug. If stomach upset occurs, take this medication with food or milk. Do not take mefenamic acid with antacids unless directed by your doctor. Certain antacids may change the amount of mefenamic acid absorbed by the body.

Dosage is based on your medical condition and response to therapy. To reduce your risk of stomach bleeding and other side effects, take this medication at the lowest effective dose for the shortest possible time. Do not increase your dose, take it more frequently, or take it for a longer time than prescribed. This medication usually should not be taken for more than 7 days at a time.

Mefenamic Acid Interactions

Avoid drinking alcohol. It may increase your risk of stomach bleeding.Avoid taking aspirin while you are taking mefenamic acid.

Ask a doctor or pharmacist before using any cold, allergy, or pain medication. Many medicines available over the counter contain aspirin or other medicines similar to mefenamic acid. Taking certain products together can cause you to get too much of this type of medication. Check the label to see if a medicine contains aspirin, ibuprofen, ketoprofen, or naproxen.

Ask your doctor before using mefenamic acid if you take an antidepressant such as citalopram, escitalopram, fluoxetine (Prozac), fluvoxamine, paroxetine, sertraline (Zoloft), trazodone, or vilazodone. Taking any of these medicines with an NSAID may cause you to bruise or bleed easily.

Precautions

It is very important that your doctor check your progress at regular visits. This will allow your doctor to see if the medicine is working properly and to decide if you should continue to take it. Blood and urine tests may be needed to check for unwanted effects.

This medicine may raise your risk of having a heart attack or stroke. This is more likely in people who already have heart disease. People who use this medicine for a long time might also have a higher risk.

This medicine may cause bleeding in your stomach or intestines. These problems can happen without warning signs. This is more likely to occur if you have had a stomach ulcer in the past, if you smoke or drink alcohol regularly, if you are over 60 years of age, are in poor health, or if you are using certain other medicines (such as a steroid medicine or a blood thinner).

Liver problems may occur while you are using this medicine. Stop using this medicine and check with your doctor right away if you are having more than one of these symptoms: abdominal pain or tenderness; clay-colored stools; dark urine; decreased appetite; fever; headache; itching; loss of appetite; nausea and vomiting; skin rash; swelling of the feet or lower legs; unusual tiredness or weakness; or yellow eyes or skin.

Serious skin reactions can occur during treatment with this medicine. Check with your doctor right away if you have any of the following symptoms while taking this medicine: blistering, peeling, or loosening of the skin; chills; cough; diarrhea; fever; itching; joint or muscle pain; red skin lesions; sore throat; sores, ulcers, white spots in the mouth or on the lips; or unusual tiredness or weakness.

Loading...